Alert archive / Kansas / Special Weather Statements in 2016

Special Weather Statement, NWS Wichita, KS

August 6, 2016Sumner County, Kansas

NWS Wichita, KS issued this special weather statement at Aug 6, 2016, 1:52 AM CDT for Sumner County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2016, 1:52 AM CDT (06:52 UTC)
Expired
Aug 6, 2016, 2:30 AM CDT
In force
38 min
Issued by
NWS Wichita, KS

County Sumner County, KS

The radar

The Wichita radar (KICT), 63 km from the middle of the area, began a volume at 06:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 6.9 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2016-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1867 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2016-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1867 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
2055 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

012 
WWUS83 KICT 060652
SPSICT

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
152 AM CDT SAT AUG 6 2016
 
KSZ092-060730-
SUMNER KS-
152 AM CDT SAT AUG 6 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 230 AM CDT

* AT 149 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM WITH LOCALLY HEAVY RAINFALL OVER
  SOUTH HAVEN... OR 11 MILES EAST OF CALDWELL...MOVING EAST AT 15
  MPH.

WIND GUSTS UP TO 50 MPH AND BRIEF HEAVY RAINFALL ARE POSSIBLE WITH
THIS STORM. 

* LOCATIONS IMPACTED INCLUDE...
  SOUTH HAVEN...GEUDA SPRINGS AND HUNNEWELL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUES BY THE NATIONAL WEATHER
SERVICE.

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3715 9751 3717 9715 3700 9715 3700 9752
TIME...MOT...LOC 0651Z 262DEG 15KT 3701 9740 

$$

CARUSO

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Aug 5, 11:49 PM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, Aug 5, 11:49 PM CDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1149 PM CDT FRI AUG 5 2016

.SYNOPSIS...
Issued at 302 PM CDT Fri Aug 5 2016

Water vapor imagery shows monsoonal moisture continuing to advect
north-northeast across the central Rockies and Plains as upper-
level ridging remains anchored across the Southern Plains. A weak
cold front that began to push through the area yesterday continues
to slowly push across across south central and southeast Kansas.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 302 PM CDT Fri Aug 5 2016

The main concern through the weekend and into the beginning of
the work week is where precipitation will develop, with the
potential for heavy rain especially towards the end of the
weekend.

As the above mentioned weak frontal boundary continues to slowing
push southeast across south central and southeast Kansas, with a
very moist and weakly capped atmosphere in place cannot rule out
the development of scattered storms late this afternoon and
evening along and southeast of the Kansas Turnpike. During the
overnight hours as a west to east 850mb baroclinic zone becomes
established and warm, moist air continues to advect northward
across the central Plains, chances for storms will increase across
much of the area. Heavy rain and gusty winds will be the primary
concern with this activity as a moist atmosphere, characterized by
precipitable water values of 1.5-2+ inches with weak shear remains
in place.

While lingering showers and thunderstorms will be possible during
the daytime hours through the beginning of the work week, the best
chances for heavy rainfall look to occur Saturday night into
Sunday and Sunday night into Monday. This heavy rain will be
associated with the aforementioned baroclinic zone as it stalls
out and remains establish across the state, as the nocturnal low-
level jet ushers in warm, moist air. The placement of the heavy
rain will depend highly on where the baroclinic zone sets up and
the orientation of the moisture transport. There is still some
uncertainty as to where the heaviest rain will develop; however,
at this time central Kansas, and northward, looks to have the best
chance.

.LONG TERM...(Tuesday through Friday)
Issued at 302 PM CDT Fri Aug 5 2016

Next week looks to be hot and possibly humid, especially if
weekend rainfall comes to fruition. With moisture expected to
linger across the area and a number of weak shortwaves moving
through the area, cannot rule out periodic chances for showers and
thunderstorms during the work week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1147 PM CDT Fri Aug 5 2016

Main focus once again is convective timing. Models continue to
struggle with the weak forcing pattern. Still expect storms to
develop or move into the area between 0900-1200 UTC as 850MB
boundary edges north. Models also suggest MVFR ceilings will
develop along/north of surface boundary late tonight and persist
well into Saturday. Timing for the end of convection and MVFR to
VFR transition quite uncertain given weak forcing. -Howerton

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    72  90  72  95 /  30  30  30  30
Hutchinson      69  88  70  92 /  30  30  40  30
Newton          69  87  70  91 /  30  30  40  30
ElDorado        70  88  71  92 /  30  30  30  30
Winfield-KWLD   73  92  73  97 /  30  30  20  30
Russell         66  82  66  84 /  30  30  50  30
Great Bend      67  86  68  88 /  40  30  50  30
Salina          68  86  69  88 /  30  30  50  40
McPherson       68  86  69  89 /  30  30  40  40
Coffeyville     73  91  73  96 /  40  30  30  30
Chanute         71  87  71  92 /  50  30  30  30
Iola            71  86  70  90 /  50  40  30  40
Parsons-KPPF    73  90  72  94 /  40  30  30  30

&&

.ICT Watches/Warnings/Advisories...
None.
&&

SYNOPSIS...JMR
SHORT TERM...JMR
LONG TERM...JMR
AVIATION...PJH
Hazardous weather outlook, Aug 5, 4:19 PM CDT, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
419 PM CDT FRI AUG 5 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-062130-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
419 PM CDT FRI AUG 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED STORMS THAT DEVELOP THIS EVENING ALONG AND SOUTHEAST OF
THE TURNPIKE WILL HAVE THE POTENTIAL TO PRODUCE STRONG WIND GUSTS
OF 40 TO 50 MPH AND LOCALLY HEAVY RAIN.

ADDITIONAL STORMS ARE EXPECTED TO DEVELOP AROUND MIDNIGHT AND
LINGER INTO SATURDAY MORNING ACROSS MUCH OF THE AREA. LOCALLY
HEAVY RAIN WILL BE THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PERIODIC CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH THE
WEEKEND ACROSS MUCH OF THE AREA. A FEW STRONG STORMS WITH HEAVY
RAIN WILL BE POSSIBLE.

HEAT INDICES WILL HOVER AROUND 100 DEGREES ACROSS PARTS OF
SOUTHEAST AND SOUTH CENTRAL KANSAS OVER THE WEEKEND, MAINLY NEAR
THE OKLAHOMA BORDER.

CHANCES FOR THUNDERSTORMS MAY DIMINISH EARLY NEXT WEEK BEFORE
PERIODIC CHANCES RETURN ACROSS MUCH OF THE AREA. HEAT INDICES
WILL ALSO HOVER JUST ABOVE 100 DEGREES ACROSS MUCH OF THE AREA
DURING THE AFTERNOON HOURS NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

In the hours before

Special weather statement, Aug 6, 1:52 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
152 AM CDT SAT AUG 6 2016

KSZ092-060730-
SUMNER KS-
152 AM CDT SAT AUG 6 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 230 AM CDT

* AT 149 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM WITH LOCALLY HEAVY RAINFALL OVER
  SOUTH HAVEN... OR 11 MILES EAST OF CALDWELL...MOVING EAST AT 15
  MPH.

WIND GUSTS UP TO 50 MPH AND BRIEF HEAVY RAINFALL ARE POSSIBLE WITH
THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  SOUTH HAVEN...GEUDA SPRINGS AND HUNNEWELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUES BY THE NATIONAL WEATHER
SERVICE.

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3715 9751 3717 9715 3700 9715 3700 9752
TIME...MOT...LOC 0651Z 262DEG 15KT 3701 9740

CARUSO

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 2:42 AM CDTSpecial Weather StatementICTSumner63 min
Aug 6, 3:43 AM CDTSpecial Weather StatementICTSumner62 min
Aug 6, 3:56 AM CDTAreal Flood WarningICTSumner8 hr
Aug 6, 6:10 AM CDTSpecial Weather StatementICTSedgwick, Sumner65 min
Aug 6, 6:40 AM CDTAreal Flood WarningICTSedgwick, Sumner5 hr
Aug 6, 6:51 AM CDTSevere Thunderstorm WarningICTButler, Cowley, Sedgwick, Sumner37 min
Aug 6, 10:08 AM CDTAreal Flood WarningICTAllen, Neosho8 hr

Nearby

Special Weather Statements in Kansas, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.